Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Wichita, KS

February 16, 200916 counties in Kansas

NWS Wichita, KS issued this red flag warning at Feb 16, 2009, 3:35 PM CST for 16 counties in Kansas. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2009, 3:35 PM CST (21:35 UTC)
In effect from
Feb 17, 2009, 12:00 PM CST
Expired
Feb 17, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KICT 162135
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CST MON FEB 16 2009

...EXTREME FIRE DANGER LIKELY ACROSS PORTIONS OF CENTRAL AND
SOUTH-CENTRAL KANSAS TUESDAY AFTERNOON...

.SURFACE LOW PRESSURE WILL TRACK FROM NORTHEAST COLORADO TO
NORTHEASTERN KANSAS DURING THE DAY TUESDAY. THIS WILL ALLOW A
DRYLINE...TRAILING SOUTHWARD FROM THE LOW...TO MOVE EASTWARD TO
ALONG OR JUST EAST OF INTERSTATE 135 BY TUESDAY AFTERNOON. BEHIND
THE DRYLINE...GUSTY SOUTHWESTERLY WINDS WILL ALLOW FOR RELATIVELY
WARM HIGH TEMPERATURES AND DRIER AIR TO PROGRESS EAST INTO
PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS. THESE CONDITIONS
COMBINED WITH CURED GRASSLANDS WILL RESULT IN VERY HIGH TO EXTREME
FIRE WEATHER CONDITIONS.

KSZ047-050-067-082-091-170545-
/O.UPG.KICT.FW.A.0004.090217T1800Z-090218T0000Z/
/O.NEW.KICT.FW.W.0005.090217T1800Z-090218T0000Z/
BARTON-RICE-RENO-KINGMAN-HARPER-
335 PM CST MON FEB 16 2009

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CST TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER 
ZONES...47...50...67...82...91.

GUSTY SOUTHWESTERLY WINDS OF 20 TO 30 MPH WILL ALLOW FOR VERY
WARM AND DRY CONDITIONS TUESDAY AFTERNOON ACROSS PORTIONS OF
CENTRAL AND SOUTH-CENTRAL KANSAS...WITH HIGHS IN THE LOWER TO
MIDDLE 70S POSSIBLE. WITH CURED GRASSLAND IN PLACE...THIS WILL
LIKELY RESULT IN EXTREME GRASSLAND FIRE DANGER TUESDAY AFTERNOON
ACROSS THE WARNED AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ032-048-051-170545-
/O.EXA.KICT.FW.A.0004.090217T1800Z-090218T0000Z/
RUSSELL-ELLSWORTH-MCPHERSON-
335 PM CST MON FEB 16 2009

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. 

THE FIRE WEATHER WATCH INCLUDES THE FOLLOWING FIRE WEATHER 
ZONES...32...48...51.

GUSTY SOUTHWESTERLY WINDS OF 20 TO 30 MPH WILL ALLOW FOR WARMER
AND DRYING CONDITIONS BY TUESDAY AFTERNOON IN THE WATCH 
AREA...WITH HIGHS IN THE UPPER 60S TO NEAR 70 POSSIBLE. WITH
CURED GRASSLANDS IN PLACE...THIS COULD RESULT IN EXTREME
GRASSLAND FIRE DANGER TUESDAY AFTERNOON. HOWEVER...THERE REMAINS
SOME QUESTION ON HOW MUCH DRY AIR WILL MOVE IN FROM THE WEST.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

$$

KSZ068-083-092-170545-
/O.CON.KICT.FW.A.0004.090217T1800Z-090218T0000Z/
HARVEY-SEDGWICK-SUMNER-
335 PM CST MON FEB 16 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON. 

THE FIRE WEATHER WATCH INCLUDES THE FOLLOWING FIRE WEATHER 
ZONES...68...83...92.

GUSTY SOUTHWESTERLY WINDS OF 20 TO 30 MPH WILL ALLOW FOR WARMER
AND DRYING CONDITIONS BY TUESDAY AFTERNOON IN THE WATCH 
AREA...WITH HIGHS IN THE UPPER 60S TO NEAR 70 POSSIBLE. WITH
CURED GRASSLANDS IN PLACE...THIS COULD RESULT IN EXTREME
GRASSLAND FIRE DANGER TUESDAY AFTERNOON. HOWEVER...THERE REMAINS
SOME QUESTION ON HOW MUCH DRY AIR WILL MOVE IN FROM THE WEST.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

$$

ADK
5 follow-up statements
000 
WWUS83 KICT 170333
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CST MON FEB 16 2009

...EXTREME FIRE DANGER LIKELY ACROSS PORTIONS OF CENTRAL AND
SOUTH-CENTRAL KANSAS TUESDAY AFTERNOON...

.SURFACE LOW PRESSURE WILL TRACK FROM NORTHEAST COLORADO TO
NORTHEASTERN KANSAS DURING THE DAY TUESDAY. THIS WILL ALLOW A
DRYLINE...TRAILING SOUTHWARD FROM THE LOW...TO MOVE EASTWARD TO
ALONG OR JUST EAST OF INTERSTATE 135 BY TUESDAY AFTERNOON. BEHIND
THE DRYLINE...GUSTY SOUTHWESTERLY WINDS WILL ALLOW FOR RELATIVELY
WARM HIGH TEMPERATURES AND DRIER AIR TO PROGRESS EAST INTO
PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS. THESE CONDITIONS
COMBINED WITH CURED GRASSLANDS WILL RESULT IN VERY HIGH TO
EXTREME FIRE WEATHER CONDITIONS.

KSZ047-050-067-082-091-171145-
/O.CON.KICT.FW.W.0005.090217T1800Z-090218T0000Z/
BARTON-RICE-RENO-KINGMAN-HARPER-
933 PM CST MON FEB 16 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 6 PM CST
TUESDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 6 PM CST
TUESDAY. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...47...50...67...82...91.

GUSTY SOUTHWESTERLY WINDS OF 20 TO 30 MPH WILL ALLOW FOR VERY
WARM AND DRY CONDITIONS TUESDAY AFTERNOON ACROSS PORTIONS OF
CENTRAL AND SOUTH-CENTRAL KANSAS...WITH HIGHS IN THE LOWER TO
MIDDLE 70S POSSIBLE. WITH CURED GRASSLAND IN PLACE...THIS WILL
LIKELY RESULT IN EXTREME GRASSLAND FIRE DANGER TUESDAY AFTERNOON
ACROSS THE WARNED AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ032-048-051-068-083-092-171145-
/O.CON.KICT.FW.A.0004.090217T1800Z-090218T0000Z/
RUSSELL-ELLSWORTH-MCPHERSON-HARVEY-SEDGWICK-SUMNER-
933 PM CST MON FEB 16 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON. 

THE FIRE WEATHER WATCH INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...48...51...68...83...92.

GUSTY SOUTHWESTERLY WINDS OF 20 TO 30 MPH WILL ALLOW FOR WARMER
AND DRYING CONDITIONS BY TUESDAY AFTERNOON IN THE WATCH AREA...
WITH HIGHS IN THE UPPER 60S TO NEAR 70 POSSIBLE. WITH CURED
GRASSLANDS IN PLACE...THIS COULD RESULT IN EXTREME GRASSLAND FIRE
DANGER TUESDAY AFTERNOON. HOWEVER...THERE REMAINS SOME QUESTION
ON HOW MUCH DRY AIR WILL MOVE IN FROM THE WEST.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
MAY OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

$$

LAWSON
000 
WWUS83 KICT 170850
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
250 AM CST TUE FEB 17 2009

...EXTREME FIRE DANGER EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THIS AFTERNOON...

.SURFACE LOW PRESSURE WILL TRACK FROM NORTHEAST COLORADO TO
NORTHEASTERN KANSAS DURING THE DAY TODAY. THIS WILL ALLOW A
DRYLINE...TRAILING SOUTHWARD FROM THE LOW...TO MOVE EASTWARD
THROUGH CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON. BEHIND
THE DRYLINE...GUSTY SOUTHWESTERLY WINDS WILL ALLOW FOR
UNSEASONABLY WARM HIGH TEMPERATURES AND DRIER AIR TO PROGRESS
EAST INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THESE
CONDITIONS COMBINED WITH CURED GRASSLANDS WILL RESULT IN EXTREME
FIRE WEATHER CONDITIONS THIS AFTERNOON.

KSZ032-048-051-068-083-092-171700-
/O.UPG.KICT.FW.A.0004.090217T1800Z-090218T0000Z/
/O.EXA.KICT.FW.W.0005.090217T1800Z-090218T0000Z/
RUSSELL-ELLSWORTH-MCPHERSON-HARVEY-SEDGWICK-SUMNER-
250 AM CST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...48...51...68...83...92.

GUSTY SOUTHWESTERLY WINDS WILL OCCUR THIS AFTERNOON BEHIND A
DRYLINE PASSAGE. THIS WILL RESULT IN UNSEASONABLY WARM HIGH
TEMPERATURES AND DRYING CONDITIONS DURING THE AFTERNOON HOURS.
WITH CURED GRASSLANDS IN PLACE...THIS WILL RESULT IN EXTREME
GRASSLAND FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ033-049-052-069-093-171700-
/O.EXA.KICT.FW.W.0005.090217T1800Z-090218T0000Z/
LINCOLN-SALINE-MARION-BUTLER-COWLEY-
250 AM CST TUE FEB 17 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...33...49...52...69...93.

GUSTY SOUTHWESTERLY WINDS WILL OCCUR THIS AFTERNOON BEHIND A
DRYLINE PASSAGE. THIS WILL RESULT IN UNSEASONABLY WARM HIGH
TEMPERATURES AND DRYING CONDITIONS DURING THE AFTERNOON. 
WITH CURED GRASSLAND IN PLACE...THIS WILL RESULT IN EXTREME
GRASSLAND FIRE DANGER THIS AFTERNOON ACROSS THE WARNED AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

KSZ047-050-067-082-091-171700-
/O.CON.KICT.FW.W.0005.090217T1800Z-090218T0000Z/
BARTON-RICE-RENO-KINGMAN-HARPER-
250 AM CST TUE FEB 17 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...47...50...67...82...91.

GUSTY SOUTHWESTERLY WINDS WILL OCCUR THIS AFTERNOON BEHIND A
DRYLINE PASSAGE. THIS WILL RESULT IN UNSEASONABLY WARM HIGH
TEMPERATURES AND DRYING CONDITIONS DURING THE AFTERNOON. 
WITH CURED GRASSLAND IN PLACE...THIS WILL RESULT IN EXTREME
GRASSLAND FIRE DANGER THIS AFTERNOON ACROSS THE WARNED AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

JMC
000 
WWUS83 KICT 171120
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CST TUE FEB 17 2009

...EXTREME FIRE DANGER EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THIS AFTERNOON...

.SURFACE LOW PRESSURE WILL TRACK FROM NORTHEAST COLORADO TO
NORTHEASTERN KANSAS DURING THE DAY TODAY. THIS WILL ALLOW A
DRYLINE...TRAILING SOUTHWARD FROM THE LOW...TO MOVE EASTWARD
THROUGH CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON. BEHIND
THE DRYLINE...GUSTY SOUTHWESTERLY WINDS WILL ALLOW FOR
UNSEASONABLY WARM HIGH TEMPERATURES AND DRIER AIR TO PROGRESS
EAST INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THESE
CONDITIONS COMBINED WITH CURED GRASSLANDS WILL RESULT IN EXTREME
FIRE WEATHER CONDITIONS THIS AFTERNOON.

KSZ032-033-047>052-067>069-082-083-091>093-171930-
/O.CON.KICT.FW.W.0005.090217T1800Z-090218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
520 AM CST TUE FEB 17 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...67...68...69
...82...83...91...92...93.

GUSTY SOUTHWESTERLY WINDS WILL OCCUR THIS AFTERNOON BEHIND A
DRYLINE PASSAGE. THIS WILL RESULT IN UNSEASONABLY WARM HIGH
TEMPERATURES AND DRYING CONDITIONS DURING THE AFTERNOON HOURS.
WITH CURED GRASSLANDS IN PLACE...THIS WILL RESULT IN EXTREME
GRASSLAND FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
000 
WWUS83 KICT 171655
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CST TUE FEB 17 2009

...EXTREME FIRE DANGER EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THIS AFTERNOON...

.SURFACE LOW PRESSURE WILL TRACK FROM NORTHEAST COLORADO TO
NORTHEASTERN KANSAS DURING THE DAY TODAY. THIS WILL ALLOW A
DRYLINE...TRAILING SOUTHWARD FROM THE LOW...TO MOVE EASTWARD
THROUGH CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON. BEHIND
THE DRYLINE...GUSTY SOUTHWESTERLY WINDS WILL ALLOW FOR
UNSEASONABLY WARM HIGH TEMPERATURES AND DRIER AIR TO PROGRESS
EAST INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. THESE
CONDITIONS COMBINED WITH CURED GRASSLANDS WILL RESULT IN EXTREME
FIRE WEATHER CONDITIONS THIS AFTERNOON.

KSZ032-033-047>052-067>069-082-083-091>093-180000-
/O.CON.KICT.FW.W.0005.090217T1800Z-090218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
1055 AM CST TUE FEB 17 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...67...68...69
...82...83...91...92...93.

GUSTY SOUTHWESTERLY WINDS WILL OCCUR THIS AFTERNOON BEHIND A
DRYLINE PASSAGE. THIS WILL RESULT IN UNSEASONABLY WARM HIGH
TEMPERATURES AND DRYING CONDITIONS DURING THE AFTERNOON HOURS.
WITH CURED GRASSLANDS IN PLACE...THIS WILL RESULT IN EXTREME
GRASSLAND FIRE DANGER.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$


JMB
000 
WWUS83 KICT 172358
RFWICT

RED FLAG WARNING
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CST TUE FEB 17 2009



KSZ032-033-047>052-067>069-082-083-091>093-180100-
/O.EXP.KICT.FW.W.0005.000000T0000Z-090218T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
558 PM CST TUE FEB 17 2009

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS AFTERNOON. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES
...32...33...47...48...49...50...51...52...67...68...69
...82...83...91...92...93.

WINDS HAVE DECREASED OVER THE LAST HOUR AND TEMPERATURES WILL
CONTINUE TO COOL INTO THE EARLY EVENING HOURS ALLOWING THE
RELATIVE HUMIDITY TO INCREASE. THEREFORE THE RED FLAG WARNING WILL
BE ALLOWED TO EXPIRE AT 6 PM.

$$

LAWSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 3:19 PM CST, 16 minutes earlier.

Area forecast discussion, Feb 16, 3:19 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CST MON FEB 16 2009

.DISCUSSION...
FORECAST HIGHLIGHTS THROUGH THE NEXT 7 DAYS INCLUDE FIRE WEATHER
CONCERNS TUESDAY (IN FIRE WEATHER SECTION BELOW) AND VARIOUS
TEMPERATURE SWINGS. NO MEASURABLE PRECIPITATION IS ANTICIPATED...AS
NORTHWEST FLOW ALOFT PREVAILS FOR A MAJORITY OF THE TIME.

SHORTWAVE CURRENTLY OFF THE SOUTHERN CA COAST WILL APPROACH THE
SOUTHERN/CENTRAL PLAINS TONIGHT...ALLOWING CONTINUED SOUTHERLY FLOW
AND NORTHWARD MOISTURE RETURN ACROSS THE PLAINS. CONSEQUENTLY...LOW
CLOUDS WILL SPREAD/DEVELOP NORTHWARD LATE TONIGHT ACROSS THE
FORECAST AREA...WITH THE EXCEPTION OF MAYBE
RUSSELL...BARTON...LINCOLN AND ELLSWORTH COUNTIES. CLOUD THICKNESS
MAY BE JUST THICK ENOUGH FOR A FEW AREAS OF LIGHT MIST/DRIZZLE...BUT
THINKING FOR THE MOST PART CLOUD THICKNESS WILL BE TOO THIN. BY
AFTERNOON...CLOUDS WILL CLEAR FROM THE WEST...AS DRIER AIR FILTERS
EAST IN RESPONSE TO THE SHORTWAVE AND SURFACE LOW MOVING EAST.
STRONG SOUTHWESTERLY FLOW BEHIND THE DRYLINE IN CONCERT WITH FULL
SUNSHINE SHOULD ALLOW TEMPERATURES TO SOAR INTO THE 60S AND
70S...WARMEST ACROSS SOUTH-CENTRAL KS. GUIDANCE WASNT NEARLY HIGH
ENOUGH OVER CENTRAL/SOUTH-CENTRAL KS...SO WENT 5-10 DEGREES ABOVE
GUIDANCE THERE. CLOUDS COULD VERY WILL LINGER MUCH OF THE DAY OVER
SOUTHEAST AND EAST-CENTRAL KS...HOLDING TEMPERATURES IN THE 50S.
COULD BE LOOKING AT WIND ADVISORY CRITERIA OVER SOUTH-CENTRAL
KANSAS...ALTHOUGH PROXIMITY OF SURFACE LOW MAY KEEP WIND SPEEDS DOWN
SOME.

COLDER AIR AND BREEZY CONDITIONS WILL FILTER SOUTH ON TUESDAY NIGHT
AND WEDNESDAY...AS SHORTWAVE ENERGY DROPS SOUTH ACROSS THE UPPER
MIDWEST. COULD SEE SOME FLURRIES ACROSS CENTRAL KS WITH THE
MID-LEVEL BAROCLINIC ZONE ON TUESDAY NIGHT...AND THEN AGAIN
WEDNESDAY WITH THE STRONG COLD ADVECTION AND STRATOCUMULUS...BUT
THINKING MAJORITY OF THIS ACTIVITY WILL REMAIN NORTH AND EAST OF
THE FORECAST AREA. AFTER A BIT OF A WARMUP ON FRIDAY...GFS AND ECMWF
MODELS BOTH PLUNGE ANOTHER SHOT OF POLAR/ARCTIC AIR SOUTH ACROSS THE
PLAINS/MIDWEST BY SATURDAY. THE GFS IS MORE AGGRESSIVE WITH THE
SHORTWAVE AND ASSOCIATED COLD AIR...WITH THE ECMWF NOT AS
AMPLIFIED/COLD. WITH MID/UPPER FLOW BECOMING MORE ZONAL BY LATE
WEEKEND/EARLY NEXT WEEK...TEMPERATURES WILL MODERATE. QUESTION WILL
BE HOW FAST COLD AIR WILL RETREAT EASTWARD. GFS WOULD INDICATE
COOLER AIR HANGING TOUGH THROUGH SUNDAY...WITH ECMWF SCOURING OUT
COLD AIR ON SATURDAY NIGHT...ALLOWING FOR A WARM SUNDAY.
REGARDLESS...CONFIDENCE IS HIGH THAT WARMING TREND WILL COMMENCE BY
AT LEAST SUNDAY NIGHT/MONDAY.

ADK

&&

.AVIATION...18Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS EXPECTED TO DEVELOP ACROSS THE AREA DURING LATTER HALF
OF THE FORECAST VALID PERIOD. INCREASING SOUTHERLY LOW LEVEL WINDS
WILL RESULT IN MOISTURE TRANSPORT NORTHWARD INTO KANSAS...WITH THE
DEVELOPMENT OF STRATUS/STRATOCU CIGS LATE TONIGHT THROUGH TUESDAY
MORNING.

KED

&&

.FIRE WEATHER...
SKIES WILL CLEAR AND DEWPOINTS WILL DROP BY LATE TUESDAY MORNING FOR
PORTIONS OF CENTRAL/SOUTH-CENTRAL KS...AS THE DRYLINE PROGRESSES
EAST. STOUT SOUTH/SOUTHWEST WINDS ARE EXPECTED AS WELL. THERE
REMAINS SOME QUESTION ON HOW FAR EAST THE DEWPOINTS WILL MIX
OUT...WHICH WILL AFFECT TEMPERATURES. THERES ALSO SOME QUESTION ON
WIND SPEED MAGNITUDE DUE TO THE PROXIMITY OF THE SURFACE LOW.
CONSEQUENTLY...WENT WITH A RED FLAG WARNING WHERE CONFIDENCE IS
HIGHEST THAT THE GRASSLAND FIRE DANGER INDEX WILL REACH THE EXTREME
CATEGORY (BARTON...RICE...RENO...KINGMAN AND HARPER COUNTIES) FROM
NOON-6PM. WENT WITH A FIRE WEATHER WATCH FOR THE ROW OF COUNTIES
SURROUNDING THE WARNING. WILL LET THE NIGHT SHIFT MAKE THE CALL ON
WEATHER OR NOT TO UPGRADE TO A WARNING.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  67  37  50 /   0  10  10  10
HUTCHINSON      37  70  35  47 /   0  10  10  10
NEWTON          37  66  36  47 /   0  10  10  10
ELDORADO        37  64  37  48 /   0  10  10  10
WINFIELD-KWLD   38  65  38  52 /   0  10  10  10
RUSSELL         35  67  31  43 /   0  10  10  10
GREAT BEND      36  70  33  46 /   0  10  10  10
SALINA          35  66  33  41 /   0  10  10  10
MCPHERSON       36  68  35  45 /   0  10  10  10
COFFEYVILLE     37  59  41  52 /   0  10  10  10
CHANUTE         37  58  39  49 /   0  10  10  10
IOLA            36  57  39  47 /   0  10  10  10
PARSONS-KPPF    37  59  40  50 /   0  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR KSZ032-048-051-068-083-
092.

RED FLAG WARNING FROM 12 PM TO 6 PM CST TUESDAY FOR KSZ047-050-
067-082-091.

&&
Hazardous weather outlook, Feb 16, 3:58 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CST MON FEB 16 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
358 AM CST MON FEB 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VERY HIGH FIRE DANGER WILL BE PRESENT THIS AFTERNOON ACROSS
CENTRAL AND PART OF SOUTH CENTRAL KANSAS...WITH HIGH FIRE DANGER
IN THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY AFTERNOON...EXTREME FIRE DANGER IS POSSIBLE FOR PART
OF SOUTH CENTRAL KANSAS...WITH VERY HIGH FIRE DANGER ELSEWHERE.
REFER TO THE FIRE WEATHER WATCH FOR MORE DETAILS.

HIGH FIRE DANGER IS EXPECTED AREAWIDE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:13 AM CSTFire Weather WatchICTBarton, Ellsworth, Harper, Harvey, Kingman, McPherson and 5 more24 hr

Nearby

Red Flag Warnings in Kansas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.